Article Text

Download PDFPDF
Opioid stewardship and reversible causes of hyperactive delirium
  1. Kathryn Bullen1,
  2. Pippa Lovell2 and
  3. Tim Morgan1,2
  1. 1University of Sunderland, Sunderland, UK
  2. 2St Cuthbert's Hospice, Durham, UK
  1. Correspondence to Mrs Kathryn Bullen, University of Sunderland, Sunderland, UK; kathryn.bullen{at}sunderland.ac.uk

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Terminal agitation is taught as a frequently encountered and expected condition at the end of life, possibly leading to a reversible cause of delirium not being identified with subsequent and unnecessary drug dose escalation. Opioids and sedative medications are recognised as potentially reversible causes of delirium. But what if we, in all the caring we do for our patients, often assume that the building distress is due to pain and continue to increase the opioid dose—could we possibly be contributing to end-of-life delirium?

Over the past 10 years, there has been a significant change in prescribing practice within St Cuthbert’s Hospice, Durham, as well as in the management of hyperactive delirium at the end of life. The clinical team at the …

View Full Text

Footnotes

  • Contributors KB, PL and TM were all involved in this project, including in the data collection and data analysis over the past 10 years. KB wrote this letter, which was approved by PL and TM.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; internally peer reviewed.